Administration of supplemental L-tyrosine with phenelzine: a clinical literature review
Marty Hinz,1 Alvin Stein,2 Ted Cole,3 Patricia Ryan4
1Clinical Research, NeuroResearch Clinics, Inc., Cape Coral, FL, USA; 2Stein Orthopedic Associates, Plantation, FL, USA; 3Cole Center for Healing, Cincinnati, OH, USA; 4Family Wellness Center, Omaha, NE, USA
Abstract: The subject of this literature review is the alleged relationship between L-tyrosine, phenelzine, and hypertensive crisis. Phenelzine (Nardil®) prescribing information notes: “The potentiation of sympathomimetic substances and related compounds by MAO inhibitors may result in hypertensive crises (see WARNINGS). Therefore, patients being treated with NARDIL should not take […] L-tyrosine […]”. Interest in the scientific foundation of this claim was generated during routine patient care. A comprehensive literature search of Google Scholar and PubMed revealed no reported cases of hypertensive crisis associated with concomitant administration of L-tyrosine and phenelzine. Review of current US Food and Drug Administration nutritional guidelines relating to ongoing phenelzine studies reveals no mention and requires no consideration of L-tyrosine ingestion in combination with phenelzine. This paper is intended to provide an objective review of the science to then allow the reader to formulate the final opinion.
Keywords: hypertensive crisis, phenelzine, tyrosine, tyramine, stroke, phenelzine
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]